Alert archive / New Mexico / Flash Flood Watches in 2018

Flash Flood Watch 13, NWS Albuquerque, NM

July 22, 2018

NWS Albuquerque, NM issued this flash flood watch at Jul 22, 2018, 2:28 PM MDT. It took effect at Jul 23, 2018, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2018, 2:28 PM MDT (20:28 UTC)
In effect from
Jul 23, 2018, 12:00 PM MDT
Expired
Jul 24, 2018, 12:00 AM MDT
In force
12 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

The text

As transmitted.

942 
WGUS65 KABQ 222028
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
228 PM MDT Sun Jul 22 2018

NMZ512>515-527>529-231100-
/O.NEW.KABQ.FF.A.0013.180723T1800Z-180724T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-
228 PM MDT Sun Jul 22 2018

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for a portion of north and central New Mexico, 
  including the following areas: East Slopes Sangre de Cristo 
  Mountains, Far Northeast Highlands, Northeast Highlands, Northern 
  Sangre de Cristos above 9500 feet including Red River, Raton 
  Ridge and Johnson Mesa, Southern Sangre de Cristos above 9500 
  feet and West Slopes Sangre de Cristo Mountains. 

* from Monday afternoon through Monday evening

* Locally heavy rainfall is likely due to moist low level easterly
  winds associated with a cold front as well as increasing
  instability, which will lead to scattered to widespread showers 
  and thunderstorms over the area.
  
* Extreme caution is advised in and around recent wildfire burn 
  scars such as Ute Park and Morris Creek. Keep a watchful eye on 
  arroyos, creeks, small streams and low lying areas, and stay out of
  flooded low water crossings. Rapid rises on area rivers, creeks 
  and streams will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should Flash
Flood Warnings be issued.

&&

$$
3 follow-up statements
503 
WGUS65 KABQ 230838
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
238 AM MDT Mon Jul 23 2018

NMZ511-518-231800-
/O.EXA.KABQ.FF.A.0013.180723T1800Z-180724T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jemez Mountains-Santa Fe Metro Area-
238 AM MDT Mon Jul 23 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

The National Weather Service in Albuquerque has expanded the

* Flash Flood Watch to include a portion of north and central New 
  Mexico, including the following areas: Jemez Mountains and Santa 
  Fe Metro Area. 

* from noon MDT today through this evening

* Locally heavy rainfall is likely, due to moist low level easterly 
  winds associated with a cold front as well as increasing 
  instability, which will lead to scattered to widespread showers 
  and thunderstorms over the area. 

* Extreme caution is advised in and around recent wildfire burn scars
  such as Cajete. Keep a watchful eye on arroyos, creeks, small 
  streams and low lying areas, and stay out of flooded low water 
  crossings. Rapid rises on area rivers, creeks and streams will be 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should Flash
Flood Warnings be issued.

&&

$$

NMZ512>515-527>529-231800-
/O.CON.KABQ.FF.A.0013.180723T1800Z-180724T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-
238 AM MDT Mon Jul 23 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH
THIS EVENING...

The Flash Flood Watch continues for

* a portion of north and central New Mexico, including the 
  following areas: East Slopes Sangre de Cristo Mountains, Far 
  Northeast Highlands, Northeast Highlands, Northern Sangre de 
  Cristos above 9500 feet including Red River, Raton Ridge and 
  Johnson Mesa, Southern Sangre de Cristos above 9500 feet and West 
  Slopes Sangre de Cristo Mountains. 

* from noon MDT today through this evening

* Locally heavy rainfall is likely, due to moist low level easterly 
  winds associated with a cold front as well as increasing 
  instability, which will lead to scattered to widespread showers 
  and thunderstorms over the area. 

* Extreme caution is advised in and around recent wildfire burn scars
  such as Ute Park, Sardinas, and Morris Creek. Keep a watchful eye 
  on arroyos, creeks, small streams and low lying areas, and stay out
  of flooded low water crossings. Rapid rises on area rivers, creeks
  and streams will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should Flash
Flood Warnings be issued.

&&

$$
961 
WGUS65 KABQ 231735
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1135 AM MDT Mon Jul 23 2018

NMZ511>515-518-527>529-240600-
/O.CON.KABQ.FF.A.0013.180723T1800Z-180724T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jemez Mountains-West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Northeast Highlands-
1135 AM MDT Mon Jul 23 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* a portion of north and central New Mexico, including the 
  following areas: East Slopes Sangre de Cristo Mountains, Far 
  Northeast Highlands, Jemez Mountains, Northeast Highlands, 
  Northern Sangre de Cristos above 9500 feet including Red River, 
  Raton Ridge and Johnson Mesa, Santa Fe Metro Area, Southern 
  Sangre de Cristos above 9500 feet and West Slopes Sangre de 
  Cristo Mountains. 

* through this evening

* Locally heavy rainfall is likely, due to moist low level easterly 
  winds associated with a cold front as well as increasing 
  instability, which will lead to scattered to widespread showers 
  and thunderstorms over the area. 

* Extreme caution is advised in and around recent wildfire burn 
  scars such as Ute Park, Sardinas, and Morris Creek. Keep a 
  watchful eye on arroyos, creeks, small streams and low lying 
  areas, and stay out of flooded low water crossings. Rapid rises 
  on area rivers, creeks and streams will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should Flash
Flood Warnings be issued.

&&

$$

40
779 
WGUS65 KABQ 240549
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1149 PM MDT Mon Jul 23 2018

NMZ511>515-518-527>529-240700-
/O.EXP.KABQ.FF.A.0013.000000T0000Z-180724T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jemez Mountains-West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-Northeast Highlands-
1149 PM MDT Mon Jul 23 2018

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The Flash Flood Watch for a portion of north and central  New Mexico
will expire at midnight MDT tonight. Light to moderate rainfall will
continue to subside over the watch area through the next couple of 
hours.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 11:26 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 11:26 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1126 AM MDT Sun Jul 22 2018

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms will be few and far between again this
afternoon. Similar to yesterday, isolated storms will be possible
across the northern and western high terrain with gusty and erratic
winds along thunderstorm outflows. A strong back door cold front will
surge into the northeast plains this evening with gusts near 40kt
possible. It will press south and west overnight into Monday
morning, though winds will weaken somewhat. However, this will cause
canyon winds at KABQ and KSAF which may be breezy at times. A few
storms will also be possible along the front, particularly across
northeast NM late this evening.

34

&&

.PREV DISCUSSION...309 AM MDT Sun Jul 22 2018...
.SYNOPSIS...
Near record to record level heat continues today with highs several
to fifteen degrees above normal. Cooler temperatures arrive Monday as
a backdoor front swings through eastern and central New Mexico. This
front will also replenish moisture increasing storm coverage for much
of the state. Daily rounds of storms are expected through the work
week with lesser coverage for northwest New Mexico. Storms will be
capable of producing periods of heavy rainfall and flash flooding.

&&

.DISCUSSION...
Near record to record heat continues today before a potent backdoor
front brings noticeably cooler and wetter weather Monday. High
pressure, situated east of the region yesterday will be firmly over
NM today with mostly sunny to sunny skies. Heat advisories have been
hoisted for portions of eastern NM, while highs area wide being
several to 15F above normal. Dry air aloft and lowering sfc moisture
will also limit the potential for afternoon convection. Any isolated
storms that do form will be confined to the high terrain.

Major changes are expected after sunset tonight with a strong
backdoor front swinging into northeast NM and through the central mtn
chain overnight. Gusty gap winds are expected near sunrise Monday
morning through the ABQ metro. The big story will be the front
dropping highs Monday some 10F-15F across the east, and 5F-10F for
the central valley areas. Sfc moisture will also be replenished
behind the front with Td's shooting back to 50F in ABQ and near 60F
across the east. Upslope flow across the east slopes of the central
mtns will help invigorate afternoon storm activity Monday. Storm
motion will generally be to the SE with outflow expected to bring
another bout of east canyon winds Monday night. Storms will be
capable of producing periods of heavy rainfall and flash flooding.

The upper high slides further west over AZ Tuesday, with afternoon
convection continuing. Little change is expected thereafter as the
high shifts a bit further west to the Great Basin. This will keep NW
flow steering afternoon convection for much of the forecast area. The
far northwest will see the least storm coverage. The high looks to
try to shift closer to the Four Corners by the end of the month, with
another backdoor front across the east by next weekend.

24

&&

.FIRE WEATHER...
The ongoing monsoon break will continue for another day today with a
strong high pressure system overhead steering the plume of
subtropical moisture to the west and north of NM. The high pressure
system will shift to the west of NM with the arrival of a moist back
door front tonight and Monday setting the stage for a wetter and
more active thunderstorm pattern through the week ahead.

With a subsidence inversion under the strong subtropical high
pressure system and drier air in place, any thunderstorms that
develop this afternoon will probably be isolated and favor the
mountains near the borders with AZ and CO.  Much of the central
valley and eastern plains can expect minimum humidities below 15
percent again today, as well as portions of the northwest. Many near
record high temperatures are again expected with readings around 5
to 14 degrees above normal. A moist back door cold front entering
the northeast plains tonight should keep at least a few storms going
from the Sangre de Cristos eastward during the evening and overnight
hours.

An upper level trough exiting the northern and central Rockies will
send the moist back door cold front all the way to the AZ border by
Monday evening as the high pressure system aloft migrates over
western NM in route to AZ. A gusty east wind will develop below
canyons opening into the central valley toward sunrise Sunday
morning, then a stronger thunderstorm-outflow-enhanced east canyon
wind will develop from Santa Fe southward late Monday afternoon and
evening. Gusts could peak near 45 mph below canyons opening into the
middle Rio Grande valley. There will be an uptick in thunderstorm
coverage and rainfall intensity across much of the forecast area
Monday and Tuesday as the high pressure system migrates west of NM
and moist easterly and southeasterly low level flow persist over our
state. Around 0.75 to nearly 2 inches of rain is expected in the
Sangre de Cristo Mountains and adjacent highlands Sunday night
through Tuesday, with generally lighter amounts elsewhere favoring
northeast and central areas. The southeast will be least favored for
precipitation with spottier storms forecast there. High temperatures
will also fall with the front bottoming out near normal to as much
as 5 degrees below normal most places Tuesday afternoon. An
exception will be west of the continental divide, where highs will
remain a few to 5 degrees above normal on Tuesday.

The subtropical high is forecast to stay west of NM through the
coming week enabling a moist airmass to remain in place. North and
northwest flow aloft will cross NM on the back side of the ridge,
and disturbances embedded in the flow will trigger daily rounds of
showers and thunderstorms that will probably linger well into the
overnight hours at least across the east. Wednesday night looks
especially active as an upper level trough in northwest flow aloft
clips the northeast quarter of the state and sends another moist
back door cold front into the forecast area. Another moist back door
cold front may arrive late Friday night, but models have been
varying run to run on the timing of this feature.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for the following zones...
 NMZ533-534-536>538.

&&
Hazardous weather outlook, Jul 22, 3:20 AM MDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
320 AM MDT Sun Jul 22 2018

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
320 AM MDT Sun Jul 22 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Excessive heat will continue for portions of east central and
southeast New Mexico as high pressure strengthens overhead.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected Monday to Friday and
potentially into the weekend. Storm motions will be slow and
rainfall could become heavy. This may lead to localized areas of
flash flooding, especially over and near recent and older burn scars.
Isolated locations may receive up to 2 to 3 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:33 PM MDTSpecial Weather StatementABQSan Juan42 min
Jul 22, 2:46 AM MDTHeat AdvisoryABQ18 hr
Jul 22, 4:50 PM MDTSpecial Weather StatementABQUnion25 min

Nearby

Flash Flood Watches in New Mexico, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.